I started to post this under the sinus infection thread, but didn't want to hijack the OP's thread. I seem to catch everything coming and going while on MTX, and have had one bout of pneumonia and am currently recovering from severe bronchitis--all in the past six months.
I've always tried to be proactive and get on top of infections. With this latest bronchitis, I was prescribed Levaquin by my GP. A few days after starting it, the trouble started. I began to perspire profusely, which I thought was the fever. I noticed wavy lines in my field of vision. Fatigue was so bad that taking a shower was all I could do in a 24-hour period. Then, I began to have muscle aches and pains. I thought it was all part of having flu until I mentioned this to my doc during a follow-up appointment. He immediately said, "Stop the Levaquin."
He said Levaquin can cause all the symptoms I was experiencing--and more. One of the worst possibilities is that Levaquin toxicity can cause multiple tendonitis sites with ruptures. Of course I had been having tendon pain, but that's nothing new to those of us with PsA. I simply thought it was more of the same. The next day, the excruciating tendon pains started. That was a month ago, and it still happens. In addition to the muscle and tendon pain, I continue to suffer fatigue. And, I wonder if I will be able to continue working part-time. Walking is a challenge; reaching for things causes terrible shooting pains in my tendons; and I am awakened several times every night by muscle cramps in my arms, legs, neck, and even my sides.
Another truly frightening bit of news is that tendon rupture can occur without warning, and under no load, for a year or even longer. Many people with floroquinolone toxicity will rupture the achilles tendon. Slightly fewer will rupture the biceps tendon.
I have taken Levaquin before without issue, but my number finally came up. Toxicity is more likely in those who have used steroids, those around age 60 (I'm 58) and in those with RA. PsA isn't mentioned in the literature, but we all know that story. My guess is that PsA probably is a factor, also.
I have pondered whether to post about this for a few weeks now. I didn't want to be the voice of gloom and doom. But the other side of the argument finally won because I don't want any of you to have to endure this. It can happen with any of the floroquinolone antibiotics--which include Cipro, Levaquin and Avelox. The FDA has required a black box warning on this class of antibiotics. Why they are still being used as first-line drugs is a mystery. I have mentioned my toxicity to my other docs as I have seen them and several have told me they do not prescribe floroquinolones anymore. My opthamologist, however, said these are still first-line drugs in eye surgery. And, he said, the same side FX are possible even with eye drops. Scary, scary stuff!
Please, please, think twice before taking this class of drugs. How I wish I could go back in time and prevent this.